Can Too Much B1 HCL (Thiamine HCL) Cause... - Cure Parkinson's

Cure Parkinson's

21,953 members23,479 posts

Can Too Much B1 HCL (Thiamine HCL) Cause Hypertension or Other Side Effects?

Alock2020 profile image
14 Replies

I realize that many people have benefited from B1 HCL, but I've read on some sites that there is no established upper limit to how much should be taken, and on others that "When the amount of Vitamin B1, also known as thiamine exceeds the normal levels in the body, it can cause hypertension or high blood pressure."

Any thoughts on this?

14 Replies
JAS9 profile image
JAS9

Check out this video. He uses HDT in his medical practice and has noticed side effects in many of his patients. He suggests reasons for them and explains what can be done to avoid them. He does use a different form of thiamine but says that much of his information applies to thiamine HCL as well.

youtu.be/-DxvSUEVT_4

Alock2020 profile image
Alock2020 in reply to JAS9

Thank you for the video, which may be of help, but is quite impossible for a non-MD like myself to understand and/or research or question the claims therein. The good doctor seems authoritative, but in my experience, that means nothing when it comes to doctors. Also, when I went to the Vitamin Shoppe to buy 500mg Potassium pills, the guy told me that supplementation with even far less Potassium was very hard on the liver, and that it's much safer to consume Potassium-rich foods. How does one know the possible consequences of taking any of the other supplements that were recommended, what dosages are safe, how they interact with one another and with medications and various health conditions, etc.,etc.,etc.?

kevowpd profile image
kevowpd in reply to Alock2020

"How does one know the possible consequences of taking any of the other supplements that were recommended, what dosages are safe, how they interact with one another and with medications and various health conditions, etc.,etc.,etc.?"

One doesn't. And anything you ingest that conceivably help you can also harm you, given the poorly understood pathogenesis of PD and the relative lack of stratification into subtypes.

rescuema profile image
rescuema in reply to Alock2020

Potassium deficiency is definitely a suspect and you need to eat foods high in K such as vegetables/salads, but if you lack stomach acid then you may not absorb the K in foods adequately. Taking the typically available K pills at 99mg 3x a day should not be a problem (unless you have a kidney issue) to help kick-start and produce stomach acid. Also suspect magnesium deficiency if you're not supplementing already, as it controls the K level and is a required co-factor for thiamine. You can also try using Morton Lite salt available at grocery stores.

Edit: also be sure you're not deficient in vitamin D and zinc as they tend to help with potassium retention in the body.

chartist profile image
chartist

Yes, I think two forum members have reported elevated blood pressure from taking B1. I think one member is Parkie13 and she was able to work around it by adjusting her dose. Dr. Costantini had mentioned that if the patient responded well to HDT, it might be worth the addition of a blood pressure medication in order to continue HDT, but this would require a discussion with your doctor and many doctors are not familiar with HDT, which may preclude the use of HDT.

Here is a link to all of the information that Dr. Costantini left with our forum while he was able, including an explanation of how he determined dosing for individual patients, benefits in terms of symptom relief that forum members have reported from HDT.

healthunlocked.com/cure-par...

Art

in reply to chartist

Art I wonder if partial or whole replacement of B1 with Citicoline aka CDP choline would be beneficial. I believe that the thiamine is a precursor to Citicoline so taking Citicoline directly might be effective?

chartist profile image
chartist

ccl,

Insufficient studies, reports and experience to know the answer to your question, but my guess would be they are not the same method of actions so are not really comparable, an apples and oranges type situation. I have not seen that Citicoline is known to be a highly potent inhibitor of IL-17 as thiamine importantly is. Thiamine is naturally produced in a healthy gut, whereas, Citicoline is not. Citicoline is a better substitute for Choline and has shown C/L sparing effects in PwP, as has thiamine in some PwP.

As to whether there is synergy between them, I would tend to think so. I'm not sure about the need to reduce HDT in order to include Citicoline though. It seems that if you are going to reduce anything under that combination, it would likely be C/L as both supplements have shown the ability to allow PwP to lower their C/L dose. On this forum, HDT has shown the ability to reduce many more symptoms than have been reported for Citicoline as illustrated here :

healthunlocked.com/cure-par...

My overall impression from what I have read so far is that for someone who is C/L naive, but is already taking HDT, the addition of Citicoline may further extend the time until C/L is required for symptom management due to Citicoline's Levodopa increasing effects. For someone who is already on C/L and HDT, the addition of Citicoline may have C/L dose sparing effects and potentially allow an extension of the effective usage time range of C/L over years, but this has never been tested and is not a practical test because of the time involved for such a test.

Art

quiz0019 profile image
quiz0019

Please be careful with potassium supplements. I'm glad you were steered towards getting potassium from foods. It's such a delicate balance and too little or too much in your system can have devastating consequences. My husband was critically ill from low potassium and his kidneys took a permanent hit. It took a week long hospitalization to get him to the right level without going over into too high a potassium. That was March and he still has potassium checked every other week with frequent tweaks to his dosage. Supplements are nothing to fool with.

Discogs_discogs profile image
Discogs_discogs

google.com/amp/s/www.newswi...

Discogs_discogs profile image
Discogs_discogs in reply to Discogs_discogs

The article linked above discusses research on the connection between thiamine supplementation and cancerous tumor growth. However, this research is not of concern to people who do not have any cancerous tumors. Apart from this, I am not aware of any other side effects of thiamine, but I am no expert.

Discogs_discogs profile image
Discogs_discogs in reply to Discogs_discogs

Hold on - - or, maybe the opposite is true? Now I am confused:

ncbi.nlm.nih.gov

Discogs_discogs profile image
Discogs_discogs

Oops, wrong links:

cgp.iiarjournals.org/conten...

And

cancerandmetabolism.biomedc...

And

sciencedaily.com/releases/1...

... And others

yuri3455 profile image
yuri3455

'With Thiaminase 1 (in raw fish, ferns and bacteria) and thiaminase 2 (in intestinal bacteria) thiamine is cleaved at the thiazole, or at the pyrimidine-ring. The from enzymatic cleavage resulted pyrimidine is a competitive vitamin B6 inhibitor.'Ernährung des Menschen- Ibrahim Elmadfa, Claus Leitzmann p.429

i translated.

So breakdown of B1 can result in inhibition of vitamin B6 action. And higher doses of B1 might be converted to pyrimidine more for example by gut bacteria.

I got some bad cognitive symptoms from taking high b1 doses, even though it says everywhere that b1 is not toxic and cannot be overdosed.

I now only take low doses, around the daily requirement 1-2mg.

Gcf51 profile image
Gcf51

I keep editing, so look at healthunlocked.com/cure-par...

You may also like...